Azithromycin-induced agitation and choreoathetosis

Pediatr Neurol. 2011 Apr;44(4):311-3. doi: 10.1016/j.pediatrneurol.2010.11.014.

Abstract

We report a child who developed agitation and choreoathetoid movements with azithromycin therapy on 2 separate occasions. In both instances, the symptoms resolved when the antibiotic was discontinued. By means of the Naranjo adverse drug reaction probability scale, we classified this event as a probable adverse drug reaction (score of 6 points). To our knowledge, this is the first published case of azithromycin-induced agitation with choreoathetosis. Because this is a widely used medication for many common infectious conditions, including otitis media and pneumonia, this potential serious adverse reaction should be considered.

Publication types

  • Case Reports

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Azithromycin / adverse effects*
  • Child
  • Chorea / chemically induced*
  • Developmental Disabilities / chemically induced*
  • Humans
  • Male
  • Psychomotor Agitation / etiology*

Substances

  • Anti-Bacterial Agents
  • Azithromycin